Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 227, NWS Topeka, KS

September 3, 2005Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 3, 2005, 5:50 AM CDT for Nemaha County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2005, 5:50 AM CDT (10:50 UTC)
Expired
Sep 3, 2005, 6:30 AM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:10 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 3:10 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT SAT SEP 3 2005

.DISCUSSION...
MAIN CONCERN IS THE CHANCE FOR ISOLATED PRECIP THIS MORNING AND
AGAIN OVERNIGHT TONIGHT.

ISOLATED THUNDERSTORMS HAVE POPPED UP AROUND ALMA AND WAMEGO THIS
MORNING...AND SATELLITE SHOWS A BROADER AREA OF ALTOCU STRETCHING UP
TO CNK WITH ANOTHER PATCH OVER CENTRAL KS. 00Z SOUNDING SHOWED
FAIRLY STEEP MID LEVEL LAPSE RATES BETWEEN 850MB AND 500MB...WHILE
WATER VAPOR INDICATES A WEAK VORT MAX ACROSS CENTRAL KS. BELIEVE THE
ACTIVITY HAS NOT INCREASED IN COVERAGE DUE TO A GENERAL LACK OF MESO
SCALE FORCING FROM THE LOW LEVEL JET OR ISENTROPIC LIFT. WITH MID
LEVEL INSTABILITY AND THE WEAK WAVE BEING THE MAIN CONTRIBUTORS...
THINK PRECIP WILL REMAIN ISOLATED THIS MORNING.

MODELS SHOW A GENERAL AMPLIFICATION IN THE MID AND UPPER LEVEL RIDGE
OVER THE NEXT COUPLE DAYS. HOWEVER THE NAM AND GFS SUGGEST THE WEAK
VORT MAX WILL BE TRAPPED WITHIN THE RIDGE INTO SUNDAY MORNING. THE
GFS EVEN SHOWS ISOLATED PRECIP REDEVELOPING OVERNIGHT AND INTO
SUNDAY. FORECAST SOUNDINGS STILL SHOW SOME MID LEVEL INSTABILITY
ACROSS EASTERN KS WITH AN AXIS OF MID LEVEL MOISTURE ACROSS EASTERN
KS. THE ONE NEGATIVE FOR ADDING POPS IS THERE IS NOT MUCH INDICATION
OF STRONG WAA OR ISENTROPIC LIFT FROM THE MODELS AGAIN...SIMILAR TO
THIS MORNING. DECIDED TO ADD SOME SLIGHT CHANCE POPS AFTER MIDNIGHT
TONIGHT THROUGH 15Z SUNDAY TO ACCOUNT FOR THE INSTABILITY AND WEAK
VORTICITY.

WITH THE LEE TROUGH PROGGED TO DEEPEN A LITTLE MORE EACH OF THE NEXT
COUPLE DAYS...THE PRESSURE GRADIENT IS EXPECTED TO INCREASE AS THE
SURFACE RIDGE HANGS ON ACROSS THE MIDDLE MS RIVER VALLEY. WINDS
SHOULD INCREASE OVER THE NEXT COUPLE DAYS AND COULD BECOME BREEZY
ACROSS NORTH CENTRAL KS BY MONDAY. HAVE ADJUSTED WINDS UP SOME AND
ADDED GUSTS TO THE FORECAST GRIDS ACROSS NORTH CENTRAL ZONES FOR
MONDAY. OTHERWISE FORECAST LOOKS TO BE IN PRETTY GOOD SHAPE.
CONSIDERED ADDING SLIGHT CHANCE POPS TO SUNDAY NIGHT. DECIDED TO
KEEP FORECAST DRY FOR NOW. MID LEVEL TEMPS SHOULD WARM DECREASING
LAPSE RATES WHILE THE WEAK VORTICITY DISSIPATES. THE BETTER WARM AIR
AND MOISTURE ADVECTION SHOULD REMAIN NORTH OF THE FORECAST AREA.

A COUPLE SHORTWAVE TROUGHS ARE EXPECTED TO MOVE ACROSS THE PACIFIC
NORTHWEST NEXT WEEK. THIS WILL AID A BOUNDARY TO MOVE TOWARDS THE
FORECAST AREA MONDAY NIGHT AND STALL JUST NORTH FOR TUESDAY INTO
WEDNESDAY. WITH THE BETTER DYNAMICS EXPECTED TO REMAIN NORTH WITH
THE BOUNDARY...CURRENT FORECAST OF SLIGHT CHANCE POPS SEEMS
REASONABLE AND HAVE NOT MADE CHANGES TO THE FORECAST BEYOND MONDAY
NIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Sep 3, 5:01 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
501 AM CDT SAT SEP 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-041015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
501 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHEAST AND
EAST CENTRAL KANSAS THIS MORNING. ISOLATED THUNDERSTORMS ARE AGAIN
POSSIBLE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS TUESDAY...THEN ACROSS THE ENTIRE AREA TUESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

In the hours before

Local storm report, Sep 3, 2:17 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 AM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     HAIL             ALMA                    39.02N 96.29W
09/03/2005  0.75 INCH        WABAUNSEE          KS   LAW ENFORCEMENT

&&

ROGERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:04 AM CDTFlash Flood WarningTOPNemaha3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.